Kansas, 2024

Hail in Kansas, August 15, 2024

August 15, 2024 · NWS ICT · 1 event in 1 county or zone

An isolated storm developed over the Oklahoma-Kansas state line and produced quarter sized hail over far southeast Sumner County during the early evening of August 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated storm developed over the Oklahoma-Kansas state line and produced quarter sized hail over far southeast Sumner County during the early evening of August 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 1:19 PM CST, 4 hours 1 minute earlier. Its key messages:

  • Seasonable temperatures but humid through Saturday
  • Slightly cooler but still seasonable temperatures for Sunday and into next week
  • Another round of showers and thunderstorms for late Friday night and into Saturday
Area forecast discussion, Aug 15, 1:19 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
219 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Seasonable temperatures but humid through Saturday

- Slightly cooler but still seasonable temperatures for Sunday and
into next week

- Another round of showers and thunderstorms for late Friday night
and into Saturday

&&

.DISCUSSION...
Issued at 219 PM CDT Thu Aug 15 2024

High pressure is building into the region this afternoon and has
kicked the winds out of the east bring the temperatures down some
from yesterday.  That said, temperatures are still hot but
will be closer to normal than the century mark.  Tds are still
relatively high in the upper 60s and low 70s which will keep heat
indices near the century mark over much of the area with 105F to
110F along the Oklahoma State line.  This is where the heat advisory
remains.  Thunderstorm chances this afternoon are much lower
as the atmosphere is just too over worked from last nights
thunder.  The best chances for showers and thunderstorms to be in
the far southeastern areas of the CWA tonight.  A few strong to
severe storms are possible before midnight here.

Friday, winds will shift back to a more southerly direction and
allow moisture advection to return.  The weak frontal system will
still be draped across the region which will provide the needed
focal point for convection.  Low level shear and moisture is rather
good and BUFKIT hodographs show good low and mid level shear.  The
main issue will be the upper level jet which is only in the 45kts to
60kt range at 300mb and 250mb.  This presents a low exhaust
potential and limits the ability of the atmosphere to develop wide
spread severe thunderstorms.  As such, expecting scattered
severe thunderstorms with hail up to golfballs and 60-70 mph
winds with the strongest storms.  PW values are in the 1.7 to 2 inch
range which strongly indicates the potential for very heavy rain.
This indicates there is a chance for some localized flooding where
the heavy rain does occur.  This thunderstorm activity is likely to
affect much of the CWA with the thunderstorm activity exiting the
area around sunrise Saturday. The thunderstorms activity for
Saturday morning will keep the temperatures close to normal but Tds
will rise again and areas along the Oklahoma State Line will again
see heat indices in the 103F to 107F range.  This may required
another heat advisory if this forecast holds.

Sunday and into next week, winds will stay out of the east and
southeast for the most part.  While this will not cool the region
down much but it will help to keep temperatures near seasonable
norms.  Showers and thunderstorms will be hit and miss but there
will be another chance Sunday night and into Monday morning. After
that, chances for rain will diminish once again.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1232 PM CDT Thu Aug 15 2024

VFR conditions are expected through much of the TAF period. The
primary concern remains with thunderstorm development across
southeast KS. At this point, the best chances appear to remain
south of CNU and ICT. As such, have not mentioned any SHRA or
TSRA at this point. Otherwise, a weak cold front will progress
through the area tonight, transitioning winds to light and
variable.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ092>096-
098>100.

&&

DISCUSSION...ELM
AVIATION...BRF
Hazardous weather outlook, Aug 15, 5:08 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
608 PM CDT Thu Aug 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
608 PM CDT Thu Aug 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A heat advisory is in effect for portions of south central and
southeast Kansas this afternoon and evening. Heat indices will
climb to around 105 degrees.

A few severe storms with 60-70 mph winds, hail up to half dollar
size, and locally heavy rain are possible this evening across far
southern and southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms will remain possible on Friday. Some strong to
severe storms are possible. Hail up to golfballs and winds up to 70
mph will be possible with the strongest storms. The strongest
storms will most likely along and south of a line from Barton,
Ellsworth, Saline and Chase counties.

Saturday, humidities will be increase and heat indicates in the
counties along the Oklahoma State line will climb in to the 103F to
107F range.

Periodic storm chances may linger into next week but
the probability for widespread severe weather remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Aug 15, 12:15 PM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
115 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Tstm Wnd Dmg     4 NW Lehigh             38.42N 97.35W
08/14/2024                   Marion             KS   Emergency Mngr

            Delayed report. 19 empty train cars reported
            derailed from thunderstorm wind gust. Time
            estimated via radar.

&&

JWK
Special weather statement, Aug 15, 4:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
547 PM CDT Thu Aug 15 2024

KSZ092-152315-
Sumner KS-
547 PM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SUMNER COUNTY
THROUGH 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of the Oklahoma border about 6 miles south of South Haven, or
11 miles east-southeast of Caldwell, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caldwell, South Haven, and Hunnewell.

This includes Interstate 35 between Mile Markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 9762 3711 9733 3700 9723 3700 9760
TIME...MOT...LOC 2245Z 234DEG 6KT 3698 9742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL

The radar

The Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumner

When
August 15, 5:20 PM CST to 5:21 PM CST
Where
Sumner County, 8.51 mi SW of Geuda Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.020, -97.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207915.